North Dakota, 2020

Tornadoes and Hail in North Dakota, August 9, 2020

August 9, 2020 · NWS BIS · 6 events in 2 counties and zones

Thunderstorms developed along a cold front as it moved into an area of strong instability and enhanced low level vorticity over the southern James River Valley. The initial storms that developed along the front appeared weak but became tornadic, producing three tornadoes in LaMoure County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
$15,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed along a cold front as it moved into an area of strong instability and enhanced low level vorticity over the southern James River Valley. The initial storms that developed along the front appeared weak but became tornadic, producing three tornadoes in LaMoure County. The first was the strongest and near the community of Berlin. The three tornadoes developed within 20 minutes of each other. The first severely damaged a pole barn structure to the west-southwest of Berlin, and was rated EF1. The other two tornadoes impacted no structures and so did not produce damage, and by National Weather Service policy were rated EFU (EF Unknown). Thereafter, large hail became the main threat, with storms producing one-inch diameter hail in both LaMoure and Dickey counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 9, 11:45 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 9, 11:45 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1245 PM CDT Sun Aug 9 2020

.UPDATE...
Issued at 1237 PM CDT Sun Aug 9 2020

A severe thunderstorm watch has been issued through this afternoon
for much of the James River Valley. The cold front continues to
push through the area, and it is now just to the east of a line
from Carrington to Linton. Ahead of the front, strong instability
remains as previously discussed with deep layer shear from around
35 to 40 knots. Therefore, any storm that does develop as the
front passes through will have the potential to become severe.
With this all said, storms should push to the east of the area by
late this afternoon, with a quiet evening ahead.

UPDATE Issued at 930 AM CDT Sun Aug 9 2020

Cold front continues to push its way through the area, and is now
oriented from near Bottineau to near Washburn to the tail of
Sioux County. Some storms continue to linger near the Turtle
Mountains, with a few little showers popping up here and there to
the south. Still expect stronger storms to flare up early this
afternoon as the front shifts into the James River Valley region.
High-res models continue to advertise strong instability in this
area during the afternoon, with CAPE values in excess of 3000
J/KG. The storms should be quick moving as the front sweeps
through, with the convection pushing to the east of our area
during the late afternoon. For mid-morning update have added
severe wording to the forecast this afternoon over the James River
Valley given the strong instability, and have adjusted
precipitation chances a bit to address the morning convection.

UPDATE Issued at 634 AM CDT Sun Aug 9 2020

At 6 am CDT, a cold front extended across western ND, from near
Stanley south to near Dickinson. A warm front extended through
north central into eastern North Dakota. The front will be the
focus for thunderstorms in central ND this morning and eastern
North Dakota this afternoon.

We have followed the CAM models so far today, and that has worked
out OK, using the HRRR. The morning convection was focused along
and north of the warm front. lated this morning and afternoon the
convection will align along the cold front as it progresses east.
Current forecast looks good.

&&

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Sun Aug 9 2020

Confidence in CAM models has increased as they have reasonably
depicted the convection across western and north central North
Dakota this morning.

This area is in a region of isentropic lift and associated
convergence of the low level jet, with convergence along an
eastward moving cold frontal boundary as well. Cape values of 1500
and shear of 35 kts would seem to support some marginally severe
thunderstorms. However, so far the storms have not been persistent
enough, showing severe characteristics for a volume scan or two
then falling apart. So there is some potential for large hail and
gusty winds this morning, but short lived pulse storms are
expected.

The thunderstorms will fairly quickly move east with the front
today, and by early afternoon thunderstorms will be exiting the
region across the southern James River Valley.

There the low level parcels will briefly see CAPE values exceed
4000 this afternoon (by 2 pm CDT) on the NAM forecast sounding.
but they may not have residency time in this rich airmass for very
long as the cold front sweeps through by 4 pm CDT. So we will
continue to message a marginally severe potential southeast today.

Tonight skies will clear as teh cold front moves east and high
pressure builds in.

With the surface high over the region with light winds blend gives
overnight lows from teh upper 40s to mid 50s.

.LONG TERM...(Monday through Saturday)
Issued at 332 AM CDT Sun Aug 9 2020

We will transition from cyclonic flow aloft Monday into more
zonal flow, then shortwave ridging by Tuesday. Height rises aloft
should suppress widespread convection Monday and Tuesday.

The next chance for more widespread thunderstorms will be
Wednesday into the weekend, as several upper lows migrate
through southern Canada. During this process, severe shortwaves
will move through the cyclonic flows aloft keeping the period
from Wednesday through Saturday active for thunderstorms. Active
buy not widespread would be more accurate.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1237 PM CDT Sun Aug 9 2020

A cold front will continue to push through central into eastern
North Dakota this afternoon. Ahead of the front, areas of MVFR
ceilings remain. In the vicinity of the front, scattered
thunderstorms are expected to develop, with some possibly becoming
severe. This may affect the KJMS terminal. By late this afternoon
into early this evening the thunderstorms will be east of our
area, with VFR conditions prevailing.

&&

.FIRE WEATHER...
Issued at 332 AM CDT Sun Aug 9 2020

Elevated fire weather concerns will be seen for a number of days
through early next week.

A moderate westerly h500 flow across the Rockies will maintain
low dewpoints across the lee side of the mountains in Montana.
Todays cold frontal passage will be able to bring some of that
very dry air into western North Dakota. With dewpoints as low as
the mid 30s in the afternoon possible over western North Dakota
today and Monday.

Although temperatures will be cooler, the dry air will favor
minimum relative humidity around 20 percent today, and 15 to 20
percent Monday.

Today will see northwest winds of 15 to 20 mph across the west.
Monday the winds will be across the north.

Elevated fire weather conditions are expected today with minimum
RH around 20 percent with widespread winds of 20 mph across the
west.

Near critical fire weather conditions are possible Monday,
with min RH 15 to 20 percent. But the strongest winds on Monday
will be displaced to the north from the lower RH somewhat.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...JJS
FIRE WEATHER...WAA
Hazardous weather outlook, Aug 9, 11:36 AM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1236 PM CDT Sun Aug 9 2020

NDZ025-037-047-048-050-051-101745-
Foster-Stutsman-Logan-La Moure-McIntosh-Dickey-
1236 PM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected with some possibly becoming
severe. Two inch diameter hail and thunderstorm wind gusts to 70
mph are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

NDZ001>005-009>013-017>023-031>036-040>046-101745-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
1236 PM CDT Sun Aug 9 2020 /1136 AM MDT Sun Aug 9 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 9, 7:45 AM CST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
845 AM CDT Sun Aug 9 2020

NDZ005-091415-
Rolette ND-
845 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROLETTE COUNTY UNTIL
915 AM CDT...

At 845 AM CDT, a strong thunderstorm was located near International
Peace Garden, or 18 miles west of Rolla, moving northeast at 30 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
International Peace Garden.

LAT...LON 4899 9952 4887 10006 4891 10010 4898 10010
      4900 10005 4900 9952
TIME...MOT...LOC 1345Z 243DEG 27KT 4895 10000

EDWARDS
Local storm report, Aug 9, 9:21 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1021 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HAIL             3 SSW ORRIN             48.05N 100.18W
08/09/2020  E1.00 INCH       PIERCE             ND   PUBLIC

&&

AE
Local storm report, Aug 9, 9:28 AM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1028 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 AM     HAIL             6 SSW ORRIN             48.02N 100.24W
08/09/2020  E0.75 INCH       MCHENRY            ND   PUBLIC

&&

AE

The radar

The Aberdeen radar (KABR), 102 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 3 hail. Local standard time, as filed.

Tornado, La Moure

When
August 9, 1:02 PM CST to 1:04 PM CST
Where
La Moure County, 3.99 mi WSW of Berlin to 3.16 mi WSW of Berlin
Rating
EF1
Path length
0.87 mi
Path width
100 yd
Property damage
$225,000
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
46.366, -98.561

This tornado touched down west-southwest of Berlin, and based on the damage that occurred was rated EF1. Near the point of touchdown, a pole barn on a farmstead was severely damaged. An overhead door and a bi-fold door were blown in, about one-third of the metal roofing panels were blown off, and the entire structure had an arc towards the north. Additional damage at the farmstead included a laid over van-style trailer and shingle damage to the house. The tornado then proceeded towards the east, causing damage to a corn field. Tornado winds were estimated, based on the damage done, at around 95 mph, again, EF1. This was the first of three tornadoes this day in LaMoure County, all within 20 minutes of each other.

Tornado, La Moure

When
August 9, 1:13 PM CST to 1:19 PM CST
Where
La Moure County, 1.59 mi WSW of Berlin to 1.4 mi SSE of Berlin
Rating
EFU
Path length
2.24 mi
Path width
100 yd
Reported by
Law Enforcement
Coordinates
46.370, -98.510

This tornado touched down south-southwest of Berlin and moved to the east-southeast. The tornado produced no damage to evaluate and so by National Weather Service policy was rated EFU, EF Unknown. This was the second of three tornadoes this day in LaMoure County, all within 20 minutes of each other.

Tornado, La Moure

When
August 9, 1:19 PM CST to 1:20 PM CST
Where
La Moure County, 0.72 mi NE of Berlin to 0.86 mi ENE of Berlin
Rating
EFU
Path length
0.3 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
46.387, -98.469

This tornado touched down northeast of Berlin and moved to the east-southeast. The tornado produced no damage to evaluate and so by National Weather Service policy was rated EFU, EF Unknown. This was the third of three tornadoes this day in LaMoure County, all within 20 minutes of each other.

Hail, La Moure

When
August 9, 2:31 PM CST to 2:34 PM CST
Where
La Moure County, 3.88 mi W of Verona
Measured
1 in hail
Reported by
Public
Coordinates
46.360, -98.150

Hail, La Moure

When
August 9, 2:35 PM CST to 2:38 PM CST
Where
La Moure County, 0.69 mi S of Verona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.360, -98.070

Hail, Dickey

When
August 9, 2:51 PM CST to 2:53 PM CST
Where
Dickey County, 3.16 mi SE of Glover
Measured
1 in hail
Reported by
Public
Coordinates
46.200, -98.080

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for North Dakota, 2020Warnings in North Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916846, 916847, 916849, 910498, 910499, 910500.